Tardive syndrome (TS) refers to a group of delayed onset disorders characterised by abnormal movements and caused by dopamine receptor blocking agents (DRBAs). Classical tardive dyskinesia is a specific type of oro-buccal-lingual dyskinesia. However, TS may exist in other forms—for example, stereotypy, dystonia, and akathisia—and frequently occur in combination. The onset typically is insidious and after reaching its maximum severity it often stabilises. Frequently reported risk factors are age, dose and duration of neuroleptic exposure, the use of conventional DRBAs, and co-existing mood disorders. This review highlights the broad spectrum of TS, not limited to classical tardive dyskinesia, as well as the clues for its recognition. Despite challenges in the treatment of TS, dictated by the different phenomenology, severity of TS and the need for ongoing neuroleptic treatment, the authors provide evidence based recommendations for patient management, which is not restricted to only withdrawal of the offending neuroleptics or the selection of an alternative medication, such as clozapine. In a minority of cases with significant functional disability, symptomatic or suppressive treatments should be considered. Recently, there has been a resurgence of stereotactic pallidal surgery for the treatment of TS. Although the efficacy of both pallidotomy and pallidal deep brain stimulation in dystonia has been encouraging, the evidence is still limited.
Statistics from Altmetric.com
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.